Hail, Wichita
- When
- July 1, 5:47 PM CST
- Where
- Wichita County, 4.33 mi SSW of Leoti Arpt
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.394, -101.385
A supercell in an environment full of moisture and wind shear produced hail up to golf ball sized in Wichita County near Leoti.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A supercell in an environment full of moisture and wind shear produced hail up to golf ball sized in Wichita County near Leoti.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 2:20 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 220 PM MDT Wed Jul 1 2020 .SHORT TERM...(This evening through Thursday) Issued at 1222 PM MDT Wed Jul 1 2020 18Z Water Vapor Imagery and RAP analysis indicate broad WSW flow occurring across much of the plains with ridge axis over the Great Lakes extending to the south into the Gulf Coast. At the surface, low was centered near KP28, with rich moisture advecting back into the CWA from the east with dewpoints already rising to the mid 60s near Hill City. Initial concerns will continue to be whether or not thunderstorms can initiate as deep moisture advects into the area. The increase in moisture yielding high ML CAPE values of 2000-4000 j/kg and little inhibition (< 10 j/kg). Only thing lacking is a forcing mechanism to lift parcels to LFC. Some hint at organized convergence late in the afternoon and given weak capping, that may be enough to spark a storm or two but confidence is low. If storms can develop, strong instability and strong directional shear will would support a threat for severe weather, but this threat remains conditional on storm initiation. As inhibition increases after sunset any storms that form should die off quickly with dry weather expected the rest of the night. Higher dewpoints will continue to move west across the area overnight, with dewpoints in the 60s getting to the western portion of the CWA by morning. This increased moisture, along with generally easterly flow will result in fog and stratus by sunrise. Magnitude of fog is uncertain as wind profiles would tend to favor stratus over fog, but expect a few areas of reduced visibilities. On Thursday, uncertainty somewhat high as morning stratus deck will play a large role in both the temperature and precipitation forecast. Right now, expect clouds to thin out similar to today and temps to warm into the mid 90s, with a few areas seeing the heat index near 100. Operational models all breaking out another round of thunderstorms by the afternoon, moving northeast across the area. Does appear to be shortwave trough embedded in the flow per dynamic tropopause maps, but not sure if stronger capping will overcome by such a subtle feature. Calibrated precipitation data also painting a much drier picture than the raw operational data. For now, not ready to buy into a widespread area of thunderstorms given capping, but do feel increasing forecast into the mid chance range warranted. .LONG TERM...(Friday through Wednesday) Issued at 219 PM MDT Wed Jul 1 2020 For the the 4th of July weekend, the models are showing an upper- level ridge dominating most of the regions east of the Rockies. There is mid-level moisture that the models are showing on the western half of the ridge. Combine this with the anticipated highs in the lower to middle 90s over the weekend, could produce afternoon/evening showers and thunderstorms over the Tri-State area. For the start of the work week the ridge axis become more of a northeast/southwest orientation extending from the Great Lakes region across the Texas Panhandle and into northern Mexico. This will produce a SW/W flow aloft over the local area. Temperatures will remain above normal with the highs reaching close to the 100 degrees mark by mid-week. The models do show an increase in shortwave troughs moving within this upper-level flow, which could lead to chance of showers and thunderstorms each afternoon/evening for the rest of the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1101 AM MDT Wed Jul 1 2020 Possibility for aviation impacts will increase through the period, with potential for widespread low stratus and patchy fog developing after 10Z at GLD and a little later at MCK. With much higher moisture already advecting in from the east, confidence fairly high that a period of IFR/MFVR conditions will occur in the 10-15Z timeframe. MCK has a small chance of seeing a thunderstorm around 0Z. Right now, probabilities are generally low (15-25%) and do not warrant an inclusion at this point. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BW AVIATION...JRM
Hazardous Weather Outlook National Weather Service Goodland KS 917 AM MDT Wed Jul 1 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021530- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 917 AM MDT Wed Jul 1 2020 /1017 AM CDT Wed Jul 1 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few thunderstorms are possible late this afternoon, mainly along and east of a Stratton Nebraska to Tribune line. Should storms develop, large hail, damaging wind gusts and heavy rain will be the main threats. Elevated to near critical fire weather conditions will be possible along and west of Highway 25 on Wednesday. The worst conditions will be along and west of the Kansas- Colorado border. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Elevated fire weather conditions will be possible in eastern Colorado on Thursday. .SPOTTER INFORMATION STATEMENT... If severe weather is observed, please report it to the National Weather Service in Goodland.
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
2 hail. Local standard time, as filed.
Sheriff and citizens on social media reported various sized hail from quarter to half dollar falling in the town of Leoti.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901794, 901797.